Q & A Library

Print this page | Sign up for free e-bulletins
Q
Presyncope: Almost Fainting?

I'm 48 years old and suffer from presyncope episodes (almost fainting) before or during my period. I would like to know what I can do for this. All heart tests come out normal.

A
Answer (Published 11/11/2011)

"Syncope" (pronounced SIN-koe-pee) is the medical term for fainting and "presyncope" describes the feeling that you’re going to faint (but you don’t). This feeling sometimes includes dizziness, light headedness, blurred vision and weakness and usually is related to "orthostatic hypotension," a drop in blood pressure that occurs on standing up suddenly.

Related Weil Products
The Weil Vitamin Advisor for Your Body - Foods, herbs and drugs can all interact, sometimes in unexpected ways. The Weil Vitamin Advisor takes known interactions into account when developing recommendations, to help safeguard against adverse effects. Get your free, personalized Weil Vitamin Advisor recommendation today. Start now!

Dizziness may be brought on by the hormonal changes during menstruation that affect the tone of blood vessels, so that may be what underlies your presyncope episodes. The hormonal changes of menopause have also been reported to cause bouts of dizziness and vertigo, which sometimes are associated with other menopausal symptoms (such as hot flashes and anxiety) and sometimes not.

At any rate, episodes of presyncope related to the menstrual period do not appear to be unusual. Fainting spells around the time of the menstrual period aren’t unusual either. These can disappear only to reappear during or after pregnancy.  In addition, feeling faint can be related to anxiety, hyperventilation, migraine headaches as well as colds, flu and stress.

Fainting itself usually is not serious. Some people faint at the sight of blood. It is possible to faint from coughing too hard, during a bowel movement or urination or just from standing up too long. Fainting can be a side effect of some medications, including those used for anxiety, depression, high blood pressure, low blood sugar and allergies (these drugs may cause a drop in blood pressure). Emotional distress, fear and severe pain are also possible causes.

Feeling faint is the result of a temporarily inadequate blood supply to your brain. Sit down or lie down. If you sit, put your head between your knees to bring blood flow back to the brain.

The fact that you have had tests that have ruled out any heart-related problem that might underlie your presyncope episodes is reassuring. To avoid "feeling faint" when you stand up, the best advice I can give you is to stand up slowly, rather than suddenly. Fortunately, presyncope such as you describe usually is of no medical consequence. Since your episodes are associated with your menstrual period, you can anticipate when they are most likely to occur, and be especially careful at those times to avoid sudden changes in position.

Andrew Weil, M.D.

Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.